Alert archive / Texas / Tornado Warnings in 1999
Tornado Warning 99, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 16, 1999, 8:37 PM CDT for Foard County, Hardeman County, Wilbarger County, Texas. It was in force for 38 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 16, 1999, 8:37 PM CDT (01:37 UTC)
- Expired
- May 16, 1999, 9:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Foard County, TX, Hardeman County, TX, Wilbarger County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 8:38 PM CDT | Thunderstorm Wind 52 | Chillicothe, TX | |
| May 16, 8:38 PM CDT | Hail 1 | Chillicothe, TX | |
| May 16, 8:39 PM CDT | Tornado F1 | Thalia, TX | |
| May 16, 8:55 PM CDT | Hail 1.75 | Tolbert, TX | |
| May 16, 9:00 PM CDT | Hail 1 | Chillicothe, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 4:15 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3513 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 880 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KOKC 170139 RRA TOROKC TXC155-197-487-170215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 837 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... NORTHERN FOARD COUNTY IN WESTERN NORTH TEXAS SOUTHEAST HARDEMAN COUNTY IN WESTERN NORTH TEXAS WESTERN WILBARGER COUNTY IN WESTERN NORTH TEXAS * UNTIL 915 PM CDT * AT 837 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST DANGEROUS PORTION OF THE STORM WAS LOCATED 8 MILES WEST OF RAYLAND...MOVING EAST NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE CHILLICOTHE...LOCKETT...MEDICINE MOUND...ODELL...RAYLAND AND VERNON TAKE COVER NOW. ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS. LAT...LON 3413 9972 3400 9957 3413 9919 3440 9943 CJS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 16, 4:00 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, May 16, 4:00 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 400 PM CDT SUN MAY 16 1999 WEAK SHORT WAVE MOVING THROUGH SOUTHWEST TEXAS THIS AFTERNOON COMBINED WITH STRONG HEATING MAY LEAD TO A FEW THUNDERSTORMS DEVELOPING ALONG THE DRYLINE IN WESTERN OKLAHOMA AND WESTERN NORTH TEXAS DURING THE LATE AFTERNOON AND EVENING HOURS... AS PER WW 274. SURFACE MOISTURE CONVERGENCE HAS MAINTAINED A LOCAL MAX IN THIS AREA. SOUTHWEST WINDS AHEAD OF THE DRYLINE IN NORTHWEST OKLAHOMA HAS RESULTED IN WEAKER SURFACE CONVERGENCE IN THIS AREA. MEANWHILE... A COLD FRONT IN THE OKLAHOMA PANHANDLE IS EXPECTED TO MOVE INTO NORTHWEST OKLAHOMA LATER TONIGHT. THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG THE FRONT AND SPREAD SOUTHEAST. ETA IS INDICATING A FAVORABLE JUXTAPOSITION OF UPPER LEVEL JET STREAKS ACROSS THE CWA LATE TONIGHT... LEADING TO UPPER LEVEL DIVERGENCE. MODELS SEEM TO USE RESULTING LIFT TO WEAKEN THE CAP A BIT OVER THE AREA. THUS COULD ALSO SEE A FEW THUNDERSTORMS DEVELOP LATE AHEAD OF THE COLD FRONT. MOST OF THE THUNDERSTORMS EXPECTED TO BE IN THE SOUTHEAST BY MONDAY AFTERNOON WITH DRY WEATHER IN THE AREA BY TUESDAY. WILL MAINTAIN A CHANCE FOR MORE THUNDERSTORMS ON THURSDAY WITH ANOTHER WAVE MOVING ACROSS THE AREA. FCSTID = 32 OKC 68 78 56 80 / 50 60 10 0 HBR 66 81 55 83 / 50 50 10 0 SPS 69 81 57 83 / 50 60 20 0 GAG 61 71 50 79 / 40 20 10 0 PNC 68 76 55 78 / 50 50 10 0 DUA 71 80 59 82 / 40 60 30 10 .OUN... OK...NONE. TX...NONE.
In the hours before
Local storm report, May 16, 8:21 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT SUN MAY 16 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM SAYRE OK 60 MPH WIND GUST
05/16/99 BECKHAM EMERGENCY MGT. REPORT
0740 PM 15 NW WILLOW OK 60 MPH WIND GUST
05/16/99 GREER PUBLIC REPORT
0800 PM 1 NW CHEYENNE OK 59 MPH WIND GUST
05/16/99 ROGER MILLS MESONET REPORT
0800 PM 7 N CHEYENNE OK .75 INCH HAIL
05/16/99 ROGER MILLS PUBLIC REPORT
FMLocal storm report, May 16, 8:21 PM CDT, 16 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT SUN MAY 16 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0800 PM SAYRE OK 60 MPH WIND GUST
05/16/99 BECKHAM EMERGENCY MGT. REPORT
0740 PM 15 NW WILLOW OK 60 MPH WIND GUST
05/16/99 GREER PUBLIC REPORT
0800 PM 1 NW CHEYENNE OK 59 MPH WIND GUST
05/16/99 ROGER MILLS MESONET REPORT
0800 PM 7 N CHEYENNE OK .75 INCH HAIL
05/16/99 ROGER MILLS PUBLIC REPORT
FMLocal storm report, May 16, 8:29 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT SUN MAY 16 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM 3 S SHARON OK 2.50 INCH HAIL
05/16/99 WOODWARD SPOTTER REPORT
FMLocal storm report, May 16, 8:29 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
829 PM CDT SUN MAY 16 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM 3 S SHARON OK 2.50 INCH HAIL
05/16/99 WOODWARD SPOTTER REPORT
FMLocal storm report, May 16, 8:36 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT SUN MAY 16 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM MANGUM OK WIND DAMAGE
05/16/99 GREER ELECTRIC POLE BLOWN ONTO
SMALL BLDG.
0828 PM QUANAH TX 1.00 INCH HAIL
05/16/99 HARDEMAN AMATEUR RADIO REPORT
0832 PM CAMARGO OK .75 INCH HAIL
05/16/99 DEWEY SPOTTER REPORT
FMLocal storm report, May 16, 8:36 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
836 PM CDT SUN MAY 16 1999
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM MANGUM OK WIND DAMAGE
05/16/99 GREER ELECTRIC POLE BLOWN ONTO
SMALL BLDG.
0828 PM QUANAH TX 1.00 INCH HAIL
05/16/99 HARDEMAN AMATEUR RADIO REPORT
0832 PM CAMARGO OK .75 INCH HAIL
05/16/99 DEWEY SPOTTER REPORT
FMThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:03 PM CDT | Severe Thunderstorm Warning | OUN | Hardeman | 42 min |
| May 16, 7:54 PM CDT | Severe Thunderstorm Warning | OUN | Foard, Hardeman | 51 min |
| May 16, 9:18 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 42 min |
| May 16, 9:25 PM CDT | Severe Thunderstorm Warning | OUN | Foard | 50 min |
| May 16, 9:43 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 47 min |
| May 16, 10:16 PM CDT | Severe Thunderstorm Warning | OUN | Foard | 44 min |
| May 16, 10:22 PM CDT | Severe Thunderstorm Warning | OUN | Wichita | 53 min |
| May 16, 10:29 PM CDT | Severe Thunderstorm Warning | OUN | Wilbarger | 46 min |
| May 16, 10:36 PM CDT | Flash Flood Warning | OUN | Foard, Wilbarger | 3 hr |
| May 16, 11:12 PM CDT | Severe Thunderstorm Warning | OUN | Wichita, Wilbarger | 48 min |
Nearby
Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.